Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Midland/Odessa, TX

June 23, 2001Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2001, 8:03 PM CDT for Glasscock County, Howard County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 8:03 PM CDT (01:03 UTC)
Expired
Jun 23, 2001, 8:45 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240104
SVRMAF

TXC173-227-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SAT JUN 23 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLASSCOCK COUNTY IN TEXAS
  SOUTHERN HOWARD COUNTY IN TEXAS

* UNTIL 845 PM CDT

* AT 800 PM CDT...A STORM SPOTTER REPORTED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF FORSAN...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FORSAN AND TRAVELERS ON HIGHWAY 87.

HAILSTONES AS LARGE AS GOLF BALLS HAVE BEEN REPORTED WITH THIS 
SEVERE THUNDERSTORM OVER NORTHERN GLASSCOCK COUNTY. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE THUNDERSTORMS ARE 
OCCURRING OR IMMINENT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH...HAILSTONES THE SIZE OF DIMES OR.

LAT...LON 3196 10148 3197 1012?8 3218 10126 3217 10145

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:11 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT SAT JUN 23 2001

PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST
LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS.  FURTHER
W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS
WELL.  GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE...
WITH BEST INSTABILITIES IN THE NE ZONES.  MESOETA 18Z RUN HAS A 45+KT
H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION
GOING FOR AWHILE.  DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND
NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS
LAST NIGHT/S.  HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL
LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE.

THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND
CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON
INTO THE EVENING.  WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE
RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL
BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD
AND SHUNTS SHORTWAVE ELSEWHERE.

GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT
LOWS.  HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM
AS WELL.  WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE
SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS.

EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND
TEMPS TO REMAIN STAGNANT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/94/69/95    3000
LSA  67/90/65/90    3000
6R6  71/95/68/92    3000
MRF  62/92/57/87    4121
CNM  70/99/67/96    3212

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Jun 23, 3:00 PM CDT, 5 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUN 23 2001

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST U.S. WILL
MAINTAIN NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT.  THIS REGIME WILL FAVOR SCATTERED THUNDERSTORMS
ACROSS THE PERMIAN BASIN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS
AND SOUTHEAST NEW MEXICO THIS EVENING.

.THREATS...

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PERMIAN BASIN
AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO
TONIGHT.  WIND GUSTS TO NEAR 40 MPH AND DANGEROUS LIGHTNING WILL
ACCOMPANY THE STRONGEST STORMS.  BRIEF HEAVY RAINS MAY PRODUCE
PONDING OF WATER ON ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARN7INGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE...
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:37 PM CDTSevere Thunderstorm WarningMAFGaines38 min
Jun 23, 9:14 PM CDTSevere Thunderstorm WarningMAFGaines31 min
Jun 23, 10:02 PM CDTSevere Thunderstorm WarningMAFGaines43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.